Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How does pursed-lip breathing help a patient with COPD?

  1. AIt makes the patient breathe faster to take in more air
  2. BIt replaces the need for inhaled medicines
  3. CIt increases the amount of carbon dioxide in the blood
  4. DIt keeps the airways open longer and slows the breathing
2.Nursing fundamentalsHard

An older woman with severe arthritis has normal bladder control but wets herself because she cannot reach the toilet in time. Which type of incontinence is this?

  1. AFunctional incontinence
  2. BStress incontinence
  3. COverflow incontinence
  4. DUrge incontinence
3.Clinical nursingMedium

A patient on peritoneal dialysis notices the drained fluid has become cloudy and has abdominal pain. What is likely?

  1. APeritonitis
  2. BNormal dialysis fluid
  3. CA urinary tract infection
  4. DConstipation
4.Clinical nursingHard

Which action is correct when caring for a chest drain with an underwater seal?

  1. AClamp the tube routinely during every transfer or bed move
  2. BKeep the drainage bottle below the level of the chest
  3. CRemove the water from the bottle to prevent spills
  4. DLift the bottle above the patient to empty it
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 70 mmHg (9.3 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 70 mmHg (9.3 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 146, Cl⁻ 113 and HCO₃⁻ 17 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 146 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 17 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, is oriented to person, place and time and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 89% on supplemental oxygen, blood pressure 142/86 mmHg, pulse 82/min, alert, temperature 39.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 89%O₂SBP 142HR 82AT 39.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL25 kcal/kg/day? mL/h60 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 60 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

60 kg25 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 3.5%1500 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 3.5% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 3.5%lipid 250 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiaasystolejunctional rhythmidioventricular rhythm

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2asystole
  3. 3junctional rhythm
  4. 4idioventricular rhythm
13.Prioritization & delegationMedium

A drowsy patient who has just returned from surgery starts to vomit. What should the nurse do first?

  1. ARaise the legs above the heart
  2. BGive an oral anti-sickness tablet
  3. CTurn the patient onto their side
  4. DGive a drink of water
14.Prioritization & delegationHard

A patient opens their eyes only to pain, uses inappropriate words and withdraws from pain. What is the Glasgow Coma Scale score?

  1. A7
  2. B13
  3. C11
  4. D9
15.Infection control & patient safetyMedium

Why is “QD” (once daily) on The Joint Commission’s “Do Not Use” list?

  1. AIt means “every day at bedtime” in some hospitals
  2. BIt is a Latin abbreviation, and only plain English abbreviations may be used
  3. CIt can be misread as QID or QOD, so the drug is given too often or too rarely
  4. DIt is only allowed for intravenous medicines
16.Infection control & patient safetyHard

Why can a patient with severe neutropenia have a serious infection but little redness, swelling or pus?

  1. AAntibiotics given with chemotherapy hide all signs of infection
  2. BThere are too few neutrophils to produce the usual inflammatory signs
  3. CNeutropenia makes infections stay limited to the skin
  4. DChemotherapy kills the bacteria before they can multiply
17.Lab values & electrolytesMedium

A patient with an upper gastrointestinal bleed has a BUN of 48 mg/dL (urea 17 mmol/L) and a normal creatinine. What is the most likely explanation?

  1. ADigested blood adds protein, which the liver turns into urea
  2. BThe kidneys have suddenly lost most of their function
  3. CThe liver has stopped making urea because of the bleeding
  4. DSkeletal muscle is breaking down because of the blood loss
18.Lab values & electrolytesHard

The nurse teaches a patient who is collecting a 24-hour urine sample at home. Which statement shows a need for further teaching?

  1. A"If I forget to save one void, I'll just carry on to the end"
  2. B"I'll keep the container cool as the laboratory told me to"
  3. C"I'll ask whether any foods or drugs should be avoided first"
  4. D"I'll empty my bladder at the end time and add that urine"

3Solutions

1.Nursing fundamentals

Answer: D · It keeps the airways open longer and slows the breathing

Why this is the answer

Breathing out slowly through pursed lips creates back-pressure that keeps small airways open, helping to empty trapped air and reducing breathlessness.

Answer

D · It keeps the airways open longer and slows the breathing
2.Nursing fundamentals

Answer: A · Functional incontinence

Why this is the answer

Functional incontinence is caused by problems outside the urinary tract, such as poor mobility or confusion. A commode near the bed, easy clothing and regular toileting help.

Answer

A · Functional incontinence
3.Clinical nursing

Answer: A · Peritonitis

Why this is the answer

Cloudy effluent with abdominal pain or fever suggests peritonitis, the main serious complication of peritoneal dialysis. The fluid is sent for culture and treatment started promptly.

Answer

A · Peritonitis
4.Clinical nursing

Answer: B · Keep the drainage bottle below the level of the chest

Why this is the answer

The bottle stays below chest level so fluid and air cannot return to the pleural space. Routine clamping can cause a tension pneumothorax.

Answer

B · Keep the drainage bottle below the level of the chest
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|70 − 40| = 30 mmHg → 3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·3 = 27 mmol/L

Answer

HCO₃⁻ = 27 mmol/L
6.Arterial blood gas interpretation

Answer: delta ratio = 0.5714

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 146 − (113 + 17) = 16

Delta ratio

(16 − 12)/(24 − 17) = 4/7 = 0.5714

Answer

delta ratio = 0.5714

Below 1: an added normal anion gap acidosis.

7.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: is oriented to person, place and time → 5
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 3 + 5 + 5 = 13

Severity

GCS 13 → mild

Answer

mild
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 89% → 3
on oxygen → 2
SBP 142 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 39.2 °C → 2

Total and red scores

NEWS2 = 0 + 3 + 2 + 0 + 0 + 0 + 2 = 7
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 42 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·60 = 1500 kcal/day

Daily volume

V = 1500/1.5 = 1000 mL/day

Pump rate

R = 1000/24 = 41.67 ≈ 42 mL/h

Answer

R = 42 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1220 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 3.5·1500/100 = 52.5 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 52.5·4 = 210 kcal
lipid: 250·2 = 500 kcal

Total energy

E = 510 + 210 + 500 = 1220 kcal/day

Answer

E = 1220 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.415 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 26 × 0.04 = 1.04 s

Fridericia’s formula

QTc = 0.42/∛1.04 = 0.42/1.013 = 0.415 s

Answer

QTc = 0.415 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (415 ms)

12.ECG rhythm strip interpretation

Answer: idioventricular rhythm

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: R–R = 48 small boxes, 1500 ÷ 48 ≈ 31 per minute.
2. Rhythm: regular, every R–R is 1.92 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.18 s, wide (0.12 s or more) and bizarre, with the T wave pointing the other way.

Interpretation

idioventricular rhythm

Answer

idioventricular rhythm

An idioventricular rhythm is an escape rhythm: the ventricles take over because the pacemakers above them have failed.

13.Prioritization & delegation

Answer: C · Turn the patient onto their side

Why this is the answer

A drowsy patient who vomits can aspirate. Turning them to the side lets vomit drain from the mouth; suction and a prescribed antiemetic follow.

Answer

C · Turn the patient onto their side
14.Prioritization & delegation

Answer: D · 9

Why this is the answer

Eyes open to pain scores 2, inappropriate words score 3 and withdrawal from pain scores 4, giving 9. A score of 8 or less often means the patient cannot protect their airway.

Answer

D · 9
15.Infection control & patient safety

Answer: C · It can be misread as QID or QOD, so the drug is given too often or too rarely

Why this is the answer

“QD” and “QOD” can be confused with each other and with “QID”, leading to serious dosing errors. The word “daily” or “every other day” is written in full instead.

Answer

C · It can be misread as QID or QOD, so the drug is given too often or too rarely
16.Infection control & patient safety

Answer: B · There are too few neutrophils to produce the usual inflammatory signs

Why this is the answer

Classic signs of infection come from the inflammatory response, which depends on white blood cells. With very few neutrophils, fever may be the only early sign, so it must be taken seriously.

Answer

B · There are too few neutrophils to produce the usual inflammatory signs
17.Lab values & electrolytes

Answer: A · Digested blood adds protein, which the liver turns into urea

Why this is the answer

Blood in the upper gut is digested, and the absorbed protein is converted to urea, so the BUN rises out of proportion to the creatinine. Reduced kidney blood flow from volume loss can add to the rise.Checked against: BUN - blood test · MedlinePlus (NIH) (2025)

Answer

A · Digested blood adds protein, which the liver turns into urea
18.Lab values & electrolytes

Answer: A · "If I forget to save one void, I'll just carry on to the end"

Why this is the answer

A 24-hour collection is valid only if every void in the period is saved; if a void is lost, the nurse or clinic is told and the collection is usually restarted. Keeping the container cool as instructed, adding the final void at the end time and asking about restrictions are correct.Checked against: Urine 24-hour volume · MedlinePlus (NIH) (2025)

Answer

A · "If I forget to save one void, I'll just carry on to the end"

ExamProblems · examproblems.com/courses/nursing-fundamentals